Predicting Lipoatrophy After Treatment Initiation
I liked this study. Mustafa Noor and the Bristol-Myers Squibb (BMS) group did a post-hoc analysis of a recent, large, randomized trial that compared the use of the currently available formulation of stavudine (d4T, Zerit) and stavudine extended release (XR), a once-a-day formulation that has been approved by the U.S. Food and Drug Administration (FDA) but has not made it to the market yet. Stavudine XR/PRC (prolonged release capsules) provides equivalent 24-hour exposure to stavudine IR (immediate release; the current formulation), but has one half the peak and two- to three-fold higher trough plasma levels. Week 48 efficacy and safety data demonstrated comparability, but the differing pharmacokinetics could result in clinically relevant differences in outcomes with longer dosing. The two-year follow-up data was presented recently during the Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) conference in September 2003.1
The body of literature that points to stavudine as causing lipoatrophy has dramatically decreased its use and has made many people forget that it is actually a well-tolerated drug (at least in the short-term administration), and that when it was approved, clinicians tended to use it instead of zidovudine (ZDV, Retrovir), which had caused a lot of nausea and headaches as frequent side effects.
The question BMS was asking in this study is an important one: Is there any way to predict who is going to develop lipoatrophy after the initiation of treatment? If we were able to do that, we could potentially use this drug in the patients who are most likely to tolerate it well, and who will benefit more from it.
These two studies (096 and its rollover 099) were large, randomized trials that involved almost 900 patients. They randomized the patients to receive the old formulation of stavudine or the new XR formulation in addition to lamivudine (3TC, Epivir) and efavirenz (EFV, Sustiva). Both arms were similarly potent. The stavudine XR arm might be slightly less toxic.
In the study that was presented today, BMS identified patients who had developed lipoatrophy using a definition created by the investigator, so there was no objective data used from DEXAs or anything like that.
BMS looked at multiple baseline variables and their association with the development of lipoatrophy. At the end of the game (a multiple regression model), the following variables were associated with the development of lipoatrophy: having a triglyceride level above 200 mg/dl, being older than 40 years of age and taking stavudine IR rather than the new formulation.
If you had triglycerides >200 mg/dl, were older than 40 and were taking stavudine IR, the probability of developing lipoatrophy was 33% compared to only 10% if you were younger than 40 and your baseline triglycerides were less than 200 mg/dl.
The study has several limitations (the main one was the already mentioned lack of an objective measurement of fat) and will have to be confirmed in other trials with more objective measures of body fat distribution, but this is an important first step. The ultimate goal is to try to identify predisposing factors and predictors that would help tailor antiretroviral therapy to each individual patient, not only for successful viral suppression, but also to minimize toxicity.
- H. Brett-Smith, L. Reynolds, L. Bessen, V. Rutkiewicz. Two-Year Analysis of Stavudine Extended-Release/Prolonged Release Capsules (XR/PRC) as Compared to Stavudine Immediate-Release (IR): Efficacy and Safety. Reported at 43rd Annual ICAAC, Sept 14-17, 2003, Chicago.
Abstract: Baseline Triglyceride Levels Predict Development of Lipoatrophy in Patients Treated With Stavudine Extended-Release/Prolonged-Release Capsules or Stavudine Immediate-Release (Poster 722)
Authored by: M. Noor, C. Dezii, C. McLaren, V. Wirtz, J. Maa, L. Bessen, S. Hodder
Affiliations: Bristol-Myers Squibb, Virology Med. Affairs, Plainsboro, NJ; Bristol-Myers Squibb Pharm. Res. Inst., Wallingford, CT, NJ; Bristol-Myers Squibb Pharm. Res. Inst., Princeton, NJ